Critical Care SESSION TITLE: Poisoning and Drug Overdose 1 SESSION TYPE: Afﬁliate Case Report Poster PRESENTED ON: Tuesday, October 31, 2017 at 01:30 PM - 02:30 PM 2,4-Dinitrophenol DNP: A Killer Weight Loss Supplement Erik Perez* Michael Gale and Olumayowa Abe New York-Presbyterian/Queens, Flushing, NY INTRODUCTION: 2,4 dinitrophenol (DNP) is a weight loss agent with signiﬁcant toxicity that may lead to death. It has been gaining popularity among bodybuilders for rapid weight loss. CASE PRESENTATION: An 18 year old male presented to our ED with shortness of breathing, palpitations, dizziness, nausea and bilious vomiting for 1 day in duration. He denied other complaints. He had consumed 1g of DNP daily for 3 days for weight loss. Upon arrival he became increasingly lethargic, cyanotic, hypotensive and tachycardic. Vital signs: BP: 119/61mmHg, HR: 188/min, RR: 38/min, O2: 98%RA, T: 38.2C. He appeared restless, diaphoretic, tachypneic, ﬂushed and warm. Pupils were 7mm. Icteric. Dry buccal mucosa. Pulmonary, cardiac and abdominal exam were unremarkable. The skin was erythematous with yellowish discoloration of the palms and peri-oral area. No needle tracks. Labs were notable for WBC: 28, Lactate: 3.5. Toxicology screen was negative. Supportive care was provided. Unfortunately, his condition rapidly declined and he developed asystole and cardiac arrest. DISCUSSION: 2,4 dinitrophenol (DNP) is an agent reported to cause rapid weight loss, it carries a very high rate of adverse effects including death. DNP was ﬁrst used in the early 1900s in the manufacturing industry. Weight loss properties were discovered in 1933. It was banned by the FDA in 1938. DNP has become increasingly available on the internet by online pharmacies. There are instructions for self-manufacture. It causes toxicity via uncoupling of oxidative phosphorylation. DNP interferes with ATP synthase. Energy requiring processes are inhibited. Inorganic phosphate accumulates. Acts as a chemical ionophore, exports H+ across the mitochondrial membrane. The proton shift gradient is dissipated as heat. Symptoms include tachycardia, hyperthermia, diaphoresis, tachypnea, jaundice, seizures, cardiovascular collapse. Severe toxicities usually result in death. Reference #1: J Grundlingh. J. Med. Toxicol. 2011 7:205-212 Reference #2: Y Lu. J Zhejiang Univ Sci B. 2011 Reference #3: E. Miranda. J Analytical Toxicology, Vol. 30, 2006 DISCLOSURE: The following authors have nothing to disclose: Erik Perez, Michael Gale, Olumayowa Abe No Product/Research Disclosure Information DOI: http://dx.doi.org/10.1016/j.chest.2017.08.411 Copyright ª 2017 American College of Chest Physicians. Published by Elsevier Inc. All rights reserved. chestjournal.org 385A CRITICAL CARE CONCLUSIONS: DNP is a widely available substance used for weight loss, it frequently causes toxicity and death even at the proposed recommended doses. Severe toxicities cause death despite treatment. There is no speciﬁc antidote. Grater should be performed to stop it’s online sale. Healthcare providers should be cognizant of the side effects of DNP.